NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
My brother is 52 and taking chemo treatments, once a week for 2 hour sessions. he has been complaining about his legs and the bottoms of his feet hurting so bad. he has an illiosotomy after his surgery to remove tumor. Illiosotomy will be removed soon. Surgeon thought he wasn`t getting enough nutrients from vitamins, food etc. to replace lost vitamin B12. Could this be part of the problem? He has colon cancer. Thank you for your time.
The only way to truly determine the cause of your brother`s leg pain is to do a complete history and physical examination.
One cause of leg pain is a peripheral neuropathy. There are many causes of peripheral neuropathy. Some chemotherapeutic drugs are associated with peripheral neuropathy.
Another cause of it is a deficiency of vitamin B12 (cobalamin). Cobalamin is only absorbed in the ileum. Since your brother`s colon cancer resulted in an ileostomy with a disruption of the ileum, it is possible that he is not absorbing cobalamin appropriately.
Cobalamin deficiency can cause a specific type of anemia (megaloblastic anemia), GI complaints including a sore tongue, changes in feeling in the extremities. Neurologic symptoms may occur in an individual without evidence of the anemia.
Laboratory tests should be able to determine whether a cobalamin deficiency is present. These typically include hemoglobin, hematocrit, MCV (mean corpuscular volume), reticulocyte count, serum cobalamin, RBC folate, serum methylmalonic acid and homocysteine.
If these are all normal, other causes of the leg pain should be looked for.
Judith A Westman, MD
Associate Professor, Clinical Internal Medicine, Pediatrics and Medical Biochemistry
College of Medicine
The Ohio State University